MAUDE Adverse Event Report: GN HEARING A/S GN RESOUND; HEARING AID, AIR CONDUCTION WITH WIRELESS TECHNOLOGY

GN HEARING A/S GN RESOUND; HEARING AID, AIR CONDUCTION WITH WIRELESS TECHNOLOGY
Model Number 21569800
Medical Device Problem Codes Overheating of Device (1437); Smoking (1585)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Technical investigation concluded: no deviation or changes were found during manufacturing of the device.The returned apollo 5.3 charger is returned because the usb-c connector is broken down the returned device has signs of heating around the usb-c connector, also the cable shows signs of heating.The charger is fully functional except of the connector.It can charge two hearing aids.The internal battery is working.The usb-c connector has broken down mechanical.It is a known problem with usb connectors, that in rare cases wear or dirt/moist can create a low ohmic path from vbus to gnd, that potential can cause a heating inside of the connector.The clinical investigation concluded: the connector is broken, probably because the user has (not intentionally) misused it, while inserting the cable.If the cable has been slightly out of specification that could have had a negative effect on this.This has caused a low ohmic connection in the cable connector - almost a short circuit - that will emit heat when the cable is inserted into the wall charger, causing up to the rated 5 w of the wall charger to be dissipated inside the connector.Micro usb is a very well-known and used standard but can mechanically break down.Based on these results, clinical conclusion on this case is that there is a potential risk of heat dissipation based on the findings, but the breakdown appears to be the results of insertion of usb cable that unintentionally broken down the connector when mating the cable connector to the receptable on the pcb.Clinical evaluation according to 0378080 clin eval plan&rpt,wl acc: from the investigation it is concluded that the high temperatures are limited to places difficult to touch, such as the back of the charger.Clinical conclusion on the case is that, even though unpleasant, it is evaluated unlikely that the device in failure mode would cause harm, if the event were to reoccur, because of the unlikely event of contacting the difficult to touch location.Risk register reference: the residual risk after the risk control measure(s) is acceptable.No new hazardous situations revealed and no need to update the risk register based on the above information the case is considered reportable as the malfunction did lead to, or might led to, death or a serious injury.This is a late report.
 
Event or Problem Description
The charger caught on fire and melted in the usb port.It happened at home where the patient experienced a smell of hot rubber first, then saw smoke and the spark.The user was quick enough to unplug the charger and remove the hearing aids.No harm was reported and no contact with an authorized medical practioner.Original accessories were used, and rechargeable batteries were used.
 
Additional Manufacturer Narrative
Technical investigation concluded: no deviation or changes were found during manufacturing of the device.The returned apollo 5.3 charger is returned because the usb-c connector is broken down the returned device has signs of heating around the usb-c connector, also the cable shows signs of heating.The charger is fully functional except of the connector.It can charge two hearing aids.The internal battery is working.The usb-c connector has broken down mechanical.It is a known problem with usb connectors, that in rare cases wear or dirt/moist can create a low ohmic path from vbus to gnd, that potential can cause a heating inside of the connector.The clinical investigation concluded: the connector is broken, probably because the user has (not intentionally) misused it, while inserting the cable.If the cable has been slightly out of specification that could have had a negative effect on this.This has caused a low ohmic connection in the cable connector - almost a short circuit - that will emit heat when the cable is inserted into the wall charger, causing up to the rated 5 w of the wall charger to be dissipated inside the connector.Micro usb is a very well-known and used standard but can mechanically break down.Based on these results, clinical conclusion on this case is that there is a potential risk of heat dissipation based on the findings, but the breakdown appears to be the results of insertion of usb cable that unintentionally broken down the connector when mating the cable connector to the receptable on the pcb.Clinical evaluation according to 0378080 clin eval plan&rpt,wl acc: from the investigation it is concluded that the high temperatures are limited to places difficult to touch, such as the back of the charger.Clinical conclusion on the case is that, even though unpleasant, it is evaluated unlikely that the device in failure mode would cause harm, if the event were to reoccur, because of the unlikely event of contacting the difficult to touch location.Risk register reference: the residual risk after the risk control measure(s) is acceptable.No new hazardous situations revealed and no need to update the risk register based on the above information the case is considered reportable as the malfunction did lead to, or might led to, death or a serious injury.This is a late report.(b)(6) 23 - correction: a review of the information provided identified that although smoke and sparks were observed, no flame or fire was confirmed by patient.The patient reported the burning smell and a spark but were unable to confirm if a flame was visible or not.R&d investigation concluded: the deformation of the outer casing surrounding the usb-c connector is quite minor.No residue accumulation such as soot or smoke accumulation on the charger surfaces was observed.Open fires tend to develop soot and smoke which are moving upward and accumulate on the near visible surfaces.Deformation of the plastic housing is symmetrical - in open fire cases, often asymmetrical deformations depending on fire initiation and progress would be expected o it is concluded that there was no objective evidence of fire.
 
Event or Problem Description
The charger caught on fire and melted in the usb port.It happened at home where the patient experienced a smell of hot rubber first, then saw smoke and the spark.The user was quick enough to unplug the charger and remove the hearing aids.No harm was reported and no contact with an authorized medical practioner.Original accessories were used, and rechargeable batteries were used.(b)(6) 2023: a review of the information provided identified that although smoke and sparks were observed, no flame or fire was confirmed by the patient.The patient reported the burning smell and a spark but were unable to confirm if a flame was visible or not.

Brand Name
GN RESOUND
Common Device Name
HEARING AID, AIR CONDUCTION WITH WIRELESS TECHNOLOGY
Manufacturer (Section D)
GN HEARING A/S
lautrupbjerg 7
ballerup, 2750
DA  2750
Manufacturer Contact
karen frisk
lautrupbjerg 7
ballerup, 2750
DA   2750
MDR Report Key15319460
Report Number3005650109-2022-00028
Device Sequence Number20134431
Product Code OSM
UDI-Device Identifier05708296200276
UDI-Public05708296200276
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number21569800
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/02/2021
Supplement Date Received by Manufacturer09/02/2021
Initial Report FDA Received Date08/30/2022
Supplement Report FDA Received Date05/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/30/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale